Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 95, NWS Tucson, AZ

August 26, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 26, 2015, 2:44 PM MST for Cochise County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2015, 2:44 PM MST (21:44 UTC)
Expired
Aug 26, 2015, 3:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS55 KTWC 262144
SVRTWC
AZC003-262230-
/O.NEW.KTWC.SV.W.0095.150826T2144Z-150826T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
244 PM MST WED AUG 26 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 330 PM MST

* AT 244 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER WILLCOX...AND MOVING
  NORTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLCOX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3210 10987 3242 11009 3242 10975 3219 10967
TIME...MOT...LOC 2144Z 157DEG 17KT 3229 10984 

$$
1 follow-up statement
280 
WWUS55 KTWC 262223
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST WED AUG 26 2015

AZC003-262232-
/O.EXP.KTWC.SV.W.0095.000000T0000Z-150826T2230Z/
COCHISE AZ-
323 PM MST WED AUG 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 330 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS AND WILL EXIT THE WARNED AREA. THEREFORE...THE WARNING WILL 
BE ALLOWED TO EXPIRE.

LAT...LON 3210 10987 3242 11009 3242 10975 3219 10967
TIME...MOT...LOC 2213Z 157DEG 17KT 3229 10984 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:25 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 26, 10:25 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1025 AM MST WED AUG 26 2015

.SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS THROUGH THURSDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN PREVAIL MAINLY FROM
TUCSON EAST AND SOUTH FRIDAY INTO EARLY NEXT WEEK. ABOVE NORMAL
DAYTIME TEMPERATURES WILL ALSO OCCUR LATER THIS WEEK AND THIS
WEEKEND.

&&

.DISCUSSION...IR/VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS
INDICATED PARTLY CLOUDY SKIES GENERALLY FROM TUCSON EAST AND SOUTH...
AND SUNNY SKIES PREVAILED ACROSS WRN PIMA COUNTY AT THIS TIME.
DEWPOINTS AT LOWER ELEVATIONS VALID 17Z RANGED FROM THE LOWER-MID
60S...AND THESE TEMPS WERE NEARLY 2-5 DEGS F LOWER VERSUS 24 HOURS
AGO. 26/12Z KTWC SOUNDING TOTAL PRECIP WATER VALUE OF 1.49 INCHES
WAS ABOUT 0.25 INCH LOWER VERSUS 24 HOURS AGO. THE SOUNDING DEPICTED
MARKED DRYING IN THE 500-300 MB LAYER VERSUS TUE MORNING...AND THE
700-300 MB SLY FLOW WAS SOMEWHAT WEAKER VERSUS THE 25/12Z SOUNDING.
26/12Z UPPER AIR PLOTS DEPICTED 500 MB HIGH CENTERED OVER NE NEW
MEXICO...AND 300 MB HIGH WAS CENTERED JUST NW OF EL PASO. A 300 MB
35 KT SPEED MAX WAS ALSO ANALYZED OVER NW ARIZONA.

ASSUMING THE 26/12Z UNIV OF AZ WRF-NAM AND WRF-GFS SOLUTIONS TO
BECOME REALITY...ANOTHER FAIRLY ACTIVE PERIOD OF SHOWERS/TSTMS IS ON
TAP LATER TODAY AND  INTO THIS EVENING. HOWEVER...SEVERAL HRRR
SOLUTIONS SEEM TO BE MORE RESERVED REGARDING THE POTENTIAL
DEVELOPMENT AND EVOLUTION OF SHOWERS/TSTMS LATER TODAY AND INTO THIS
EVENING VERSUS THE UNIV OF AZ SOLUTIONS.

ALTHOUGH SOME DRYING HAS OCCURRED DURING THE PAST 24 HOURS AS NOTED
ABOVE...THE POTENTIAL FOR ANOTHER ACTIVE DAY MAY BE ENHANCED DUE TO
A COUPLE OF FORCING MECHANISMS ALOFT. MOST NOTABLY...SE ARIZONA IS
IN THE RIGHT REAR QUADRANT OF THE AFOREMENTIONED 300 MB SPEED MAX.
THERE IS ALSO A CYCLONIC CIRCULATION TWIST EVIDENT VIA WATER VAPOR
IMAGERY PRESENTLY OVER SW CHIHUAHUA MOVING NEWD INTO EAST CENTRAL
SONORA.

THE UPSHOT...THE INHERITED OFFICIAL FORECAST DEPICTING SCATTERED
SHOWERS/TSTMS ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING
APPEARS QUITE REASONABLE. THIS FORECAST EMPHASIZES THE HIGHEST
PRECIP CHANCES TO BE GENERALLY IN AN ARC FROM NOGALES NWD ACROSS THE
TUCSON METRO AREA...THEN NEWD TOWARD THE WHITE MOUNTAINS. LESSER
POPS...BEST STILL SUPPORTIVE OF ISOLATED COVERAGE OF SHOWERS/TSTMS...
IS ACROSS FAR WRN PIMA COUNTY AND NEAR THE NEW MEXICO BORDER
ADJACENT COCHISE COUNTY. THE SOMEWHAT DRIER 500-300 MB LAYER MAY
SUPPORT A SOMEWHAT ENHANCED POTENTIAL FOR DOWNBURSTS THIS AFTERNOON
VERSUS TUE. OTHERWISE...HIGH TEMPS THIS AFTERNOON ARE FORECAST TO
GENERALLY BE 2-7 DEGS F WARMER VERSUS TEMPS ACHIEVED TUE...
DEPENDING UPON LOCATION.

PLEASE REFER TO THE ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 27/18Z.
SCATTERED -TSRA/-SHRA WILL OCCUR ACROSS MUCH OF SE ARIZONA THROUGH
THIS EVENING FOLLOWED BY ISOLATED TO SCATTERED -TSRA/-SHRA LATE
TONIGHT INTO THURSDAY MORNING. MVFR CONDITIONS AND BRIEF WIND GUSTS
OF 40-45 KTS WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE
LAYERED CLOUDS GENERALLY AROUND 10-15K FT AGL AND SURFACE WIND
MAINLY LESS THAN 10 KTS WILL PREVAIL INTO THURSDAY MORNING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL PREVAIL THROUGH
THURSDAY. SLIGHTLY DRIER CONDITIONS WILL THEN PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS FRIDAY INTO EARLY NEXT WEEK...WITH AN
EMPHASIS ON AREAS FROM TUCSON SOUTH AND EAST. A WARMING TREND WILL
OCCUR INTO SATURDAY WITH ABOVE NORMAL DAYTIME TEMPERATURES
CONTINUING EARLY NEXT WEEK.

&&

.PREV DISCUSSION /240 AM MST/...BY THURSDAY THE RIDGE WILL SHIFT TO
A POSITION THAT ORIENTS THE HIGH GENERALLY WEST TO EAST ACROSS
NORTHERN MEXICO...GIVING US A WEST TO SOUTHWEST FLOW ALOFT. MOISTURE
SHOULD DECREASE A BIT WITH MODELS SHOWING PW'S RANGING FROM 1.3-1.6
INCHES. SO LOW END SCATTERED ACTIVITY FOR MOST VALLEY LOCATIONS AND
A BIT HIGHER FOR MOUNTAINS.

FOR FRIDAY THE RIDGE SHOULD BE NEARLY OVERHEAD FOR A WARMING OF MID
AND UPPER LEVELS AND LESSER MOISTURE TO WORK WITH...SO A SUPPRESSION
OF ACTIVITY. THAT SAID...ONLY LOOKING AT ISOLATED TO SCATTERED
STORMS MAINLY BETWEEN TUCSON AND THE NEW MEXICO BORDER. THIS
SCENARIO WILL GENERALLY CONTINUE THROUGH THE REMAINDER OF THE
FORECAST PERIOD...WHICH IS NEXT TUESDAY.

FOR TUCSON...HIGHS NEAR NORMAL TODAY...THEN ABOVE NORMAL THROUGH THE
REMAINDER OF THE FORECAST PERIOD...ALTHOUGH THE WARMEST DAYS WILL
OCCUR FRIDAY THROUGH THE WEEKEND WITH HIGHS AROUND 4 TO 6 DEGS ABOVE
NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS
FIRE WEATHER...HUMPHREYS
PREVIOUS DISCUSSION...MOLLERE

In the hours before

Special weather statement, Aug 26, 2:23 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST WED AUG 26 2015

AZZ503-515-262200-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
223 PM MST WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
300 PM MST...

AT 221 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR THE JUNCTION OF HIGHWAY 286 AND
ARIVACA ROAD...MOVING NORTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AREAS ALONG HIGHWAY 286 AND ARIVACA ROAD.

LAT...LON 3153 11140 3159 11159 3188 11154 3180 11124
TIME...MOT...LOC 2121Z 202DEG 11KT 3163 11147

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:23 PM MSTSpecial Weather StatementTWC37 min
Aug 26, 2:57 PM MSTSpecial Weather StatementTWC33 min
Aug 26, 3:09 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Aug 26, 4:10 PM MSTSpecial Weather StatementTWCPima50 min
Aug 26, 4:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 26, 4:37 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz113 min
Aug 26, 4:41 PM MSTSpecial Weather StatementTWC49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.